Texas, 2017

Wildfire in Texas, January 24, 2017

January 24, 2017 · NWS EWX · 1 event in 1 county or zone

Near record high temperatures ahead of a cold front sent relative humidity to near 30 percent. A wildfire started in these conditions at 7237 N.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Near record high temperatures ahead of a cold front sent relative humidity to near 30 percent. A wildfire started in these conditions at 7237 N. Hwy 80 in Nixon and consumed 10 acres destroying an outbuilding which contained a vehicle and farm equipment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 24, 11:32 AM CST, 28 minutes earlier.

Area forecast discussion, Jan 24, 11:32 AM CST, 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
1132 AM CST Tue Jan 24 2017

.AVIATION.../18z Update/
Main concern for this forecast period will be the timing for the cold
front moving through the region. Current trends are indicating a
wind shift with the cold front around 05-06z at KDRT and 07z-09z at
the I-35 sites. Could see a couple of hours with some MVFR cigs at
the I-35 terminals. For now have only included MVFR cigs at KAUS.
Later shifts will need to monitor the latest trends and may have to
add to KSAT/KSSF. Winds will be southerly this afternoon at 10-15
knots with gusts to 20 knots across the east. SE winds at KDRT around
10 knots. N/NW winds in the wake of the front will be 8-10 knots
until after 15z when winds are expected to increase to 10-15 knots
with some gusts to near 20 knots possible.

&&

.PREV DISCUSSION... /ISSUED 540 AM CST Tue Jan 24 2017/

AVIATION DISCUSSION...FOR 12Z TAF PERIOD...
The only mentionable aviation concerns expected in this TAF period
is an approaching cold front expected to shift winds to the north
late tonight. Winds behind the front are only forecast to reach 10-15
kts at most thus only minor crosswind impacts limited to east/west
oriented runways is expected.

PREV DISCUSSION... /ISSUED 353 AM CST Tue Jan 24 2017/

SHORT TERM (Today through Wednesday)...
An upper level trough is over the western states. A shortwave lifts
out of this trough and moves across the Central Plains today forcing
a cold front into northwestern Texas. A warmer southwest to south
lower level flow off the Mexican Plateau strengthens ahead of the
front leading to record or near record high temperatures today,
January 24th, across the Hill Country to along I-35 with well above
normal high temperatures elsewhere. The record highs for today are
listed in the climate section below. As the shortwave moves further
out into the Plains toward the upper Mississippi Valley tonight, it
forces the cold front across South Central Texas. Moisture
convergence along the front may allow for isolated showers along and
east of Highway 77 during the overnight hours. A surface high builds
into our area in the wake of the front as the upper level trough
moves out into the Plains. In spite of cold advection, high
temperatures will remain above normal on Wednesday.

LONG TERM (Wednesday Night through Monday)...
The upper level trough moves further to the east and in combination
with shortwaves dropping south from Canada deepens over the central
and eastern states later this week into this weekend. A shortwave
drops south across the Rockies later this week and closes off over
northwestern Mexico this weekend. Another cold front moves across
South Central Texas Friday night into Saturday. Isentropic lift
develops in the wake of the front and combined with the right
entrance region of an upper level jet, isolated to scattered showers
are expected mainly across the Rio Grande Plains and Edwards Plateau
Friday night into Saturday, though could be as far east as the San
Antonio area. The lift weakens and the jet shifts to the southeast
ending the showers by Saturday evening. Otherwise, fair weather is
expected with near normal temperatures, except below normal on
Saturday due to the clouds and showers. A light freeze is possible
in some Hill Country spots Wednesday night and Saturday night. The
closed low over Mexico this weekend could bring rain beyond this
forecast for the middle of next week.

FIRE WEATHER...
Elevated fire weather conditions are expected across the Hill Country
and Edwards Plateau today due to afternoon humidities in the upper
teens to 20s and west to southwest winds of 10 to 15 mph. Near
critical fire weather conditions are expected mainly across the Rio
Grande Plains on Wednesday due to afternoon humidities in the upper
teens and northwesterly winds of 15 to 20 mph while elevated fire
weather conditions are expected elsewhere due to afternoon humidities
in the upper teens to 20s and northwesterly winds of 10 to 15 mph.
Elevated fire weather conditions may linger Thursday due to low
humidities, however, winds will be less than 10 mph.

CLIMATE...
Record Highs for Tuesday, January 24th:
Austin Bergstrom....82 set in 1950
Austin Camp Mabry...81 set in 2013
Del Rio.............89 set in 1943
San Antonio Intl....85 set in 1971

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  52  67  39  61 /   0  10   0   0   0
Austin Bergstrom Intl Airport  82  51  68  37  61 /   0  10   0   0   0
New Braunfels Muni Airport     84  52  70  38  63 /   0  10   0   0   0
Burnet Muni Airport            83  45  63  34  60 /   0   0   0   0   0
Del Rio Intl Airport           83  48  67  39  65 /   0   0   0   0   0
Georgetown Muni Airport        80  48  65  36  59 /   0  -    0   0   0
Hondo Muni Airport             86  49  72  37  65 /   0   0   0   0   0
San Marcos Muni Airport        82  51  68  37  62 /   0  10   0   0   0
La Grange - Fayette Regional   82  55  68  39  61 /   0  20  -    0   0
San Antonio Intl Airport       84  52  70  39  64 /   0  -    0   0   0
Stinson Muni Airport           86  52  72  40  65 /   0  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...10
Synoptic/Grids...Allen
Public Service/Data Collection...Williams
Hazardous weather outlook, Jan 24, 4:39 AM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
439 AM CST TUE JAN 24 2017

TXZ171>173-183>194-202>209-217>225-228-251045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
439 AM CST TUE JAN 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL TEXAS..

.DAY ONE...TODAY AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE HILL
COUNTRY AND EDWARDS PLATEAU DURING THE AFTERNOON HOURS TODAY.

OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FIRE WEATHER CONCERNS WILL CONTINUE THROUGH THURSDAY AS NEAR
CRITICAL CONDITIONS BECOME POSSIBLE WEDNESDAY AFTERNOON ALONG THE
RIO GRANDE PLAINS AND ELEVATED FIRE WEATHER CONDITIONS PERSIST
ELSEWHERE ACROSS SOUTH CENTRAL TEXAS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gonzales

When
January 24, 12:00 PM CST to 5:30 PM CST
Where
Gonzales forecast zone
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
29.457, -97.492 (the zone’s center; the record gives no point)

Near record high temperatures ahead of a cold front sent relative humidity to near 30 percent. A wildfire started in these conditions at 7237 N. Hwy 80 in Nixon and consumed 10 acres destroying an outbuilding which contained a vehicle and farm equipment.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674009.